Alert archive / Tennessee / Flash Flood Warnings in 2016

Flash Flood Warning 69, NWS Memphis, TN

May 1, 2016Chester County, McNairy County, Tennessee

NWS Memphis, TN issued this flash flood warning at May 1, 2016, 4:40 PM CDT for Chester County, McNairy County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2016, 4:40 PM CDT (21:40 UTC)
Expired
May 1, 2016, 7:45 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Chester County, TN, McNairy County, TN

The radar

The Memphis radar (KNQA), 112 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

903 
WGUS54 KMEG 012140
FFWMEG
TNC023-109-020045-
/O.NEW.KMEG.FF.W.0069.160501T2140Z-160502T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
440 PM CDT SUN MAY 1 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN CHESTER COUNTY IN WEST TENNESSEE...
  NORTHWESTERN MCNAIRY COUNTY IN WEST TENNESSEE...

* UNTIL 745 PM CDT

* AT 439 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL PRODUCE
  AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SELMER...MASSEYVILLE...ROBERTSON...MCNAIRY...BETHEL SPRINGS...
  FINGER...PURDY...ROSE CREEK...MONTEZUMA...FORTY FORKS...HICKORY
  CORNERS AND WOODVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3512 8854 3524 8878 3533 8880 3543 8876
      3535 8846

$$

TLSJR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 1, 2:42 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 1, 2:42 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
242 PM CDT SUN MAY 1 2016

.DISCUSSION...

A COLD FRONT CURRENTLY STRETCHES FROM NEAR PARIS TENNESSEE TO
MEMPHIS...TO MONTICELLO ARKANSAS. THERE IS ALMOST A SOLID LINE OF
SHOWERS AND THUNDERSTORMS THAT HAVE DEVELOPED ALONG THE FRONT. A
MOIST AND UNSTABLE AIRMASS SITS AHEAD OF THE FRONT AS DEWPOINTS
HAVE RISEN INTO THE UPPER 60S TO LOWER 70S THIS AFTERNOON. CAPE
VALUES ARE 2500-3000 J/KG AHEAD OF THE FRONT. AS A RESULT...THESE
STORMS COULD QUICKLY BECOME STRONG TO SEVERE INTO THE EVENING
HOURS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT.

AFTER SUNSET...EXPECT SHOWERS AND THUNDERSTORMS TO BEGIN TO
DIMINISH THANKS TO THE LOSS OF DAYTIME HEATING. HOWEVER...THE
FRONT WILL LIKELY STILL BE IN THE VICINITY OF A CAMDEN TENNESSEE
TO CLARKSDALE MISSISSIPPI LINE. MODELS INDICATING A SFC LOW WILL
DEVELOP ALONG THE FRONT IN NORTHEAST TEXAS AND MOVE NORTHEAST
OVERNIGHT AS A SHORTWAVE SWINGS INTO THE AREA. THE NAM AND ECMWF
HAVE BEEN CONSISTENT ON SHOWING WIDESPREAD SHOWERS AND
THUNDERSTORMS OCCURRING ACROSS THE MIDSOUTH BY MONDAY MORNING.

MONDAY WILL BE WET AND COOL ACROSS THE MIDSOUTH. HIGHS WILL RANGE
FROM THE UPPER 60S TO THE LOWER 70S. HAVE BUMPED UP POPS ACROSS
THE AREA.

THE FRONT WILL FINALLY BEGIN TO SHIFT SOUTHEAST BY MONDAY EVENING
AS ANOTHER SHORTWAVE SWINGS AROUND THE BASE OF THE UPPER TROF. AS
A RESULT...BEST CHANCES FOR SHOWERS WILL ALSO SHIFT SOUTHEAST TO
NORTHEAST MISSISSIPPI. HOWEVER...SMALL CHANCES FOR SHOWERS WILL
CONTINUE INTO TUESDAY AS ANOTHER SHORTWAVE MOVES INTO THE REGION.

BY TUESDAY NIGHT INTO WEDNESDAY...THE UPPER TROF WILL FINALLY
BEGIN TO SHIFT TO THE EAST COAST. MODELS ARE SHOWING A REINFORCING
COLD FRONT MOVING THROUGH THE AREA ON WEDNESDAY. BOTH THE NAM AND
THE GFS SHOW SHOWERS COULD DEVELOP ALONG THE FRONT AND AFFECT
AREAS OF WEST TENNESSEE NEAR THE TENNESSEE RIVER. HAVE ADDED POPS.

SFC HIGH PRESSURE WILL BUILD INTO THE AREA FROM THURSDAY THROUGH
NEXT WEEKEND. TEMPERATURES WILL REMAIN COOL ON THURSDAY BUT THEN A
WARMING TREND WILL BEGIN AS AN UPPER RIDGE MOVES INTO THE AREA BY
SATURDAY. AS A RESULT...HIGHS WILL BE BACK INTO THE 80S BY THE
LATTER PART OF THE WEEKEND.

KRM

&&

.AVIATION...

A COLD FRONT IS SITUATED FROM KUCY TO KPBF. KJBR IS WEST OF THE
FRONT SO EXPECT VFR CONDS THERE WITH LIGHT NW WINDS THROUGH THE
OVERNIGHT. EXPECT SCATTERED SHRAS AND TSRAS TO DEVELOP AHEAD OF
THIS FRONT. ADDED VCTS TO KMEM/KMKL/KTUP FOR THIS AFTERNOON INTO
EARLY THIS EVENING. VFR CONDS EXPECTED OVERNIGHT WITH LIGHT AND
VARIABLE WINDS BECOMING LIGHT NORTHWEST LATE. CONFIDENCE TOWARD
THE END OF THE PERIOD IS LOW. ATTM EXPECT AN AREA OF SHRAS WITH
EMBEDDED TSRAS TO MOVE NE INTO THE MIDSOUTH MONDAY MORNING AS LOW
PRESSURE TRACKS ALONG THE VERY SLOW MOVING COLD FRONT.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 1, 11:32 AM CDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1132 AM CDT SUN MAY 1 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1132 AM CDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS AREAS EAST OF A LINE FROM UNION CITY TENNESSEE TO
HARRISBURG ARKANSAS. DAMAGING WINDS AND LARGE HAIL WILL BE THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

In the hours before

Special weather statement, May 1, 1:34 PM CDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
134 PM CDT SUN MAY 1 2016

TNZ048>050-011900-
TIPTON TN-LAUDERDALE TN-HAYWOOD TN-
134 PM CDT SUN MAY 1 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 200 PM CDT FOR...

NORTHEASTERN TIPTON COUNTY IN WEST TENNESSEE...
SOUTHEASTERN LAUDERDALE COUNTY IN WEST TENNESSEE...
CENTRAL HAYWOOD COUNTY IN WEST TENNESSEE...

AT 134 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 8 MILES EAST OF
COVINGTON...MOVING EAST AT 15 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN NORTHEASTERN TIPTON...SOUTHEASTERN LAUDERDALE AND CENTRAL
HAYWOOD COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3574 8918 3550 8911 3546 8955 3565 8960
      3575 8922
TIME...MOT...LOC 1834Z 255DEG 15KT 3557 8949
Local storm report, May 1, 4:07 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
407 PM CDT SUN MAY 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     PARIS LANDING STATE PAR 36.44N 88.08W
05/01/2016                   HENRY              TN   EMERGENCY MNGR

            TREES AND POWERLINES DOWN

&&

JPM
Local storm report, May 1, 4:09 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
409 PM CDT SUN MAY 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     BUCHANAN                36.41N 88.17W
05/01/2016                   HENRY              TN   EMERGENCY MNGR

            SEVERAL TREES DOWN ON CYPRESS RD AND RIVERDALE DR

&&

JPM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 1:34 PM CDTSpecial Weather StatementMEGHaywood26 min
May 1, 1:48 PM CDTSevere Thunderstorm WarningMEGHenry42 min
May 1, 2:16 PM CDTSevere Thunderstorm WarningMEGHaywood, Madison44 min
May 1, 2:58 PM CDTSevere Thunderstorm WarningMEGHardeman, Haywood, Madison47 min
May 1, 3:14 PM CDTFlash Flood WarningMEGHaywood2 hr
May 1, 4:07 PM CDTFlash Flood WarningMEGChester, Hardeman, Madison113 min
May 1, 4:48 PM CDTSpecial Weather StatementMEGMcNairy42 min
May 1, 4:55 PM CDTSevere Thunderstorm WarningMEGHardin, McNairy24 min
May 1, 4:59 PM CDTSpecial Weather StatementMEGPerry31 min
May 1, 5:09 PM CDTFlash Flood WarningMEGBenton, Decatur3 hr
May 1, 6:07 PM CDTSpecial Weather StatementMEGWeakley23 min

Nearby

Flash Flood Warnings in Tennessee, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.